Association between HLA-B*1502 allele and antiepileptic drug-induced cutaneous reactions in Han Chinese

Celeste B.L. Man, Patrick Kwan, Larry Baum, Evelyn Yu, K. M. Lau, Alice S.H. Cheng, Margaret H.L. Ng

Research output: Contribution to journalArticleResearchpeer-review

388 Citations (Scopus)

Abstract

A previous study conducted in Taiwan found a 100% association between HLA-B*1502 allele and carbamazepine-induced Stevens-Johnson syndrome (SJS) in Han Chinese subjects, with an extremely high odds ratio compared with carbamazepine-tolerant subjects (odds ratio = 2,504). We examined this association in 24 Hong Kong Han Chinese subjects who had cutaneous adverse reactions induced by different antiepileptic drugs (AEDs). They were matched with 48 AED-tolerant controls. HLA-B*1502 was associated with severe cutaneous reactions (SCR) induced by AEDs, which included carbamazepine, phenytoin, and lamotrigine (p = 0.001, odds ratio = 17.6), but was not associated with maculopapular exanthema (MPE) (p = 0.32). Further studies in larger samples of ethnically matched subjects should be conducted to confirm the findings. Identification of genetic polymorphisms predisposing to development of AED-induced SCR offers the possibility of avoiding these high-risk drugs in genetically susceptible individuals.

Original languageEnglish
Pages (from-to)1015-1018
Number of pages4
JournalEpilepsia
Volume48
Issue number5
DOIs
Publication statusPublished - 1 May 2007
Externally publishedYes

Keywords

  • Antiepileptic drugs
  • Cutaneous reactions
  • HLA
  • Rash
  • Stevens-Johnson syndrome

Cite this